Idaho, 2013

Hail and Damaging Wind in Idaho, July 17, 2013

July 17, 2013 · NWS OTX · 2 events in 1 county or zone

A negatively tilted shortwave trough of lower pressure pushed across the northern Idaho Panhandle during the early afternoon hours. There was just enough sunshine ahead of the upper level disturbance for surface based thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A negatively tilted shortwave trough of lower pressure pushed across the northern Idaho Panhandle during the early afternoon hours. There was just enough sunshine ahead of the upper level disturbance for surface based thunderstorm development. Moderate amounts of low level shear combined with the low level energy and dynamics aloft spawned a few stronger thunderstorms the pushed northeastward across the northern portions of the Idaho Panhandle. One of these thunderstorms was a supercell that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 10:30 AM PST, 1 hour earlier.

Area forecast discussion, Jul 17, 10:30 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PDT Wed Jul 17 2013

.SYNOPSIS...
Majority of thunderstorms have already occurred this morning over
much of north Idaho and eastern Washington and have either
weakened or moved north into Southern British Columbia..but more
thunderstorms...although lesser in amount are to occur this
afternoon and early evening. Thursday into the weekend will be dry
and warmer than normal with Saturday the hottest day of the week
with high temperatures well into the 90s with some spots near 100
degrees.

&&

.DISCUSSION...
Updated to remove/lower pops and thunderstorm mention as majority
of elevated forced thunderstorms move northward at 40 mph and out
of the area and into British Columbia. Still have a mention of
surface based thunderstorms this afternoon and early evening but
it is primarily limited to northern mountains and over the higher
terrain of the East Slopes of the North Cascades and North Idaho
Panhandle. Weak high pressure will move into the area overnight
and allow for a dry forecast with a warming trend into the
weekend. Will take a closer look at temperature forecast this
afternoon and may make adjustments as necessary. Also worthy of
note is some surface based convection has already begun over the
higher terrain just to the south of Wenatchee as of 1120 AM.
/Pelatti

&&

.AVIATION...
18Z TAFS: Majority of thunderstorms exiting into Southern British
Columbia this morning. Surface based thunderstorms in the
afternoon and evening may clutter the sky again primarily in the
18Z-02Z Thursday time interval over the northern mountains.
Otherwise weak high pressure builds in and allow VFR ceilings and
visibilities to prevail at TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  60  89  61  92  63 /  20   0   0   0   0   0
Coeur d'Alene  86  57  88  57  91  59 /  20  10   0   0   0   0
Pullman        86  52  88  51  92  56 /  10   0   0   0   0   0
Lewiston       96  64  96  63  99  65 /  10   0   0   0   0   0
Colville       85  55  92  55  95  57 /  60  10   0   0   0   0
Sandpoint      82  52  87  51  91  53 /  40  10   0   0   0   0
Kellogg        85  56  87  55  90  58 /  20  10   0   0   0   0
Moses Lake     94  61  94  60  97  63 /   0   0   0   0   0   0
Wenatchee      93  65  93  65  97  67 /  10   0   0   0   0   0
Omak           88  61  94  61  97  63 /  40  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 2 PM PDT this afternoon for East
     Washington Northeast (Zone 686)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684).

&&

In the hours before

Special weather statement, Jul 17, 7:23 AM PST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
823 AM PDT WED JUL 17 2013

WAZ038-171615-
FERRY WA-OKANOGAN WA-
823 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
  NORTHERN FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 915 AM PDT

AT 821 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTH OF REPUBLIC..MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   REPUBLIC...
   SHERMAN PASS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4890 11878 4872 11816 4820 11883 4843 11903
TIME...MOT...LOC 1523Z 210DEG 37KT 4838 11883

SB
Local storm report, Jul 17, 8:07 AM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
907 AM PDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             4 W DRY FALLS JUNCTION  47.62N 119.43W
07/17/2013  M1.00 INCH       DOUGLAS            WA   PUBLIC

            ALONG HIGHWAY 2 AND ST ANDREWS ROAD.

&&

RMILLER
Local storm report, Jul 17, 8:31 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
931 AM PDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             5 N COULEE DAM          48.05N 118.98W
07/17/2013  E0.88 INCH       OKANOGAN           WA   PUBLIC

0750 AM     HAIL             6 N COULEE DAM          48.05N 118.98W
07/17/2013  E1.00 INCH       OKANOGAN           WA   PUBLIC

0800 AM     HAIL             NESPELEM                48.17N 118.97W
07/17/2013  E0.75 INCH       OKANOGAN           WA   PUBLIC

&&

RMILLER
Special weather statement, Jul 17, 9:38 AM PST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1038 AM PDT WED JUL 17 2013

WAZ038-171800-
FERRY WA-
1038 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 1100 AM PDT

AT 1035 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF SHERMAN PASS..MOVING NORTH
AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN FERRY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4880 11840 4874 11816 4862 11836 4864 11843
TIME...MOT...LOC 1738Z 202DEG 30KT 4867 11836

VAN HORN
Special weather statement, Jul 17, 10:05 AM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1105 AM PDT WED JUL 17 2013

WAZ037-171815-
STEVENS WA-
1105 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON

UNTIL 1115 AM PDT

AT 1101 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF SHERMAN PASS..MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   PIERRE LAKE CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4901 11787 4878 11813 4880 11817 4882 11816
      4884 11820 4889 11821 4901 11815 4901 11790
TIME...MOT...LOC 1805Z 210DEG 30KT 4885 11814

VAN HORN
Special weather statement, Jul 17, 11:18 AM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1218 PM PDT WED JUL 17 2013

IDZ001-171945-
BONNER ID-BOUNDARY ID-
1218 PM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 1245 PM PDT

AT 1214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF NORDMAN..MOVING NORTHEAST AT 45
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   COPELAND...PORTHILL

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11681 4900 11622 4858 11653 4871 11690
TIME...MOT...LOC 1918Z 210DEG 37KT 4872 11665

VAN HORN

The radar

The Spokane radar (KOTX), 158 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boundary

When
July 17, 11:30 AM PST to 11:33 AM PST
Where
Boundary County, 4.24 mi SSW of Copeland
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.841, -116.405

Most of the hail stones were the size of quarters and largest hail stone was the size of a ping pong ball.

Thunderstorm Wind, Boundary

When
July 17, 11:45 AM PST to 11:50 AM PST
Where
Boundary County, 3 mi SSW of Eastport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.960, -116.205

A large tree was blown over onto Highway 95 at milepost 533.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458789, 458801.